Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 26, NWS Missoula, MT

June 28, 2007Missoula County, Powell County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jun 28, 2007, 5:41 PM MDT for Missoula County, Powell County, Montana. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2007, 5:41 PM MDT (23:41 UTC)
Expired
Jun 28, 2007, 6:35 PM MDT
In force
54 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

Counties Missoula County, MT, Powell County, MT

The radar

The Missoula radar (KMSX), 40 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 6:00 PM MDTTSTM WND GST 601 S Seeley Lake, MTPUBLIC REPORTED ESTIMATED WIND GUST TO 60 MPH 1 MILE SOUTH OF SEELEY LAKE.
Jun 28, 6:10 PM MDTTSTM WND DMG1 N Seeley Lake, MTLARGE TREE WAS BLOWN DOWN ONTO THE DECK OF A HOUSE IT ALSO KNOCKED DOWN POWERLINES AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2007-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2007-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-583 J/kg
Mixed-layer LCL
1777 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 282341
SVRMSO
MTC063-077-290045-
/O.NEW.KMSO.SV.W.0026.070628T2341Z-070629T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
541 PM MDT THU JUN 28 2007

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA...
  WESTERN POWELL COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 645 PM MDT.

* AT 536 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17 MILES SOUTH OF SEELEY
  LAKE...OR ABOUT 22 MILES EAST OF MISSOULA...AND WAS MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OVANDO AROUND 600 PM MDT...
  SEELEY LAKE AROUND 605 PM MDT.

DAMAGING WINDS ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LARGE HAIL
IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4694 11370 4682 11343 4705 11283 4743 11360

$$
HENRY
2 follow-up statements
000 
WWUS55 KMSO 290020
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
620 PM MDT THU JUN 28 2007

MTC063-077-290045-
/O.CON.KMSO.SV.W.0026.000000T0000Z-070629T0045Z/
MISSOULA MT-POWELL MT-
620 PM MDT THU JUN 28 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR WESTERN POWELL AND EASTERN MISSOULA COUNTIES...

* AT 612 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SEELEY
  LAKE...OR ABOUT 33 MILES NORTHEAST OF MISSOULA...AND WAS MOVING    
  NORTHEAST AT 35 MPH. THIS STORM IS ALSO CAPABLE OF PRODUCING PENNY 
  SIZE HAIL.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN POWELL COUNTY AROUND 630 PM MDT.

LAT...LON 4694 11370 4682 11343 4705 11283 4743 11360

$$
HENRY
000 
WWUS55 KMSO 290035
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
634 PM MDT THU JUN 28 2007

MTC063-077-290044-
/O.CAN.KMSO.SV.W.0026.000000T0000Z-070629T0045Z/
MISSOULA MT-POWELL MT-
634 PM MDT THU JUN 28 2007

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN POWELL AND EASTERN
MISSOULA COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT AFFECTED THE AREA HAS EXITED THE AREA.

LAT...LON 4694 11370 4682 11343 4705 11283 4743 11360

$$
HENRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:14 PM MDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 28, 2:14 PM MDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
214 PM MDT THU JUN 28 2007

.DISCUSSION...TONIGHT THROUGH FRIDAY NIGHT...LITTLE RELIEF FROM
THE HEAT IS EXPECTED AS SOUTHWEST FLOW WILL CONTINUE TO KEEP
TEMPERATURES FROM LOWERING TOO MUCH TONIGHT. MANY AREAS MAY BREAK
RECORD HIGH MINIMUM TEMPERATURE TONIGHT DUE TO THE WARM NIGHT. SOME
RELIEF IS EXPECTED TOMORROW AS A COLD FRONT MOVES THROUGH THE
AREA. LITTLE PRECIPITATION IS EXPECTED WITH THIS FRONT...BUT IT
MAY HELP DEVELOP THUNDERSTORMS TOMORROW AFTERNOON AND OVERNIGHT.
GREATEST THREAT FOR THUNDERSTORMS WILL BE OVER NORTHWEST MONTANA
WHERE BEST MOISTURE IS LOCATED. THUNDERSTORMS AS WELL AS A STRONG SURFACE
PRESSURE GRADIENT SHOULD BRING WINDY CONDITIONS TO MANY AREAS
FRIDAY AFTERNOON. WINDS SHOULD TAPER OFF FRIDAY NIGHT AS SURFACE
GRADIENT AND VERTICAL MIXING WEAKEN.

SATURDAY WILL STILL BE UNDER THE INFLUENCE OF UPPER LEVEL
SOUTHWEST FLOW WITH SOME LINGERING MOISTURE FROM FRIDAYS SYSTEM.
THREAT OF SHOWERS AND THUNDERSTORMS WILL LINGER...MAINLY ACROSS
THE SOUTH WHERE A STALLED SURFACE BOUNDARY REMAINS. SUNDAY THROUGH
THE REMAINDER OF THE WEEK WILL TRANSITION TO AN UNSEASONABLY HIGH
UPPER LEVEL RIDGE DEVELOPING OVER THE WESTERN UNITED STATES. IF
THE MODELS VERIFY...THE HEIGHTS AND SUBSEQUENT TEMPERATURES THEIR
PREDICTING WOULD BE THE HIGHEST SEEN IN THE LAST 6O PLUS YEARS. AT
THIS TIME...TEMPERATURES ARE FORECAST 10 TO 12 DEGREES (MAINLY IN
THE 90S) ABOVE NORMAL. WILL CONTINUE TO MONITOR LATTER RUNS AND
ADJUST UPWARD IF NECESSARY

&&

.AVIATION...NO SIGNIFICANT WEATHER IMPACT TO AVIATION EXPECTED
TONIGHT...THERE IS AN INCREASED CHANCE OF SOME AFTERNOON
THUNDERSTORMS ON FRIDAY...PLEASE SEE APPROPRIATE TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...STEGEMILLER
LONG TERM....MEAD
AVIATION...KOLATA

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 5:43 PM MDTSevere Thunderstorm WarningMSOMissoula, Ravalli62 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.